Hail, Benson
- When
- August 12, 12:45 PM CST
- Where
- Benson County, 1 mi NW of Knox
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.350, -99.700
5 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 12, 9:14 AM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1014 AM CDT SAT AUG 12 2006 .SHORT TERM... POTENTIAL IS THERE FOR A VERY ACTIVE LATE AFTN/EVE SEVERE WEATHER WISE...BUT AS ALWAYS THE DEVIL IS IN THE DETAILS. AS USUAL...EACH MODEL HAS ITS GOOD AND BAD. HAVE NOT VIEWED 12Z GFS AS OF THIS AFD THOUGH...BUT 06Z GFS 300 MB DIVERGENCE SEEMS TO BE DOING A NICE JOB IN SHOWING TWO AREAS OF CONVECTION AT 00Z...ONE BULLSEYE OF DIVERGENCE IN SOUTHERN MANITOBA...MORE LIKELY ASSOC WITH 500 MB UPPER LOW OVER CNTRL SASK...AND THE OTHER BULLSEYE OVER SE ND/NE SD...ASSOC WITH SFC WARM FRONT AND SFC LOW. FOCUS OF THE 12Z NAM/RUC IS WITH THE SOUTHERN ONE AND IT WOULD APPEAR FAR SOUTHEAST ND INTO ERN SD AND WCNTRL MN IS ONE AREA WHERE CONSENSUS IS GOOD THAT SVR WEATHER IS LIKELY TO OCCUR...SOMETIME IN THE 21Z TO 06Z TIME PERIOD. SFC LOW CURRENTLY NORTH OF PHILLIPS SD WILL MOVE NORTHEAST TO JUST NORTH OF ABERDEEN THEN INTO FAR SOUTHEAST ND AT 03Z. WITH THIS TRACK...NAM SHOWS STRONG 0-2 KM VGP VALUES OF .4 TO .5 AND 0-1 KM EHI VALUES OF .2 TO .3 AND VERY LOW LCL LEVELS BELOW 1 KM. ALL OF THESE FACTORS BODE WELL FOR SUPERCELLS WITH TORNADIC POTENTIAL RIGHT NEAR LOW AND SURFACE BOUNDARY FROM FARGO SOUTH AND EAST INTO NE SD/WCNTRL MN. FURTHER NORTH...VGP VALUES NOT AS HIGH BUT A BIT MORE COOLING AT MID LEVELS WITH FRONT TO AID IN SVR TSTM DEVELOPMENT OVER NRN VALLEY INTO FAR NW MN THIS AFTN/EVE. UNSURE OF CVRG OF SVR IN THIS AREA. WATER VAPOR SHOWS DISTINCT DEEP MOISTURE PLUME FROM ARIZONA INTO SOUTHERN NORTH DAKOTA WITH PWATS INCREASING TO 2+ INCHES OVER FAR SE ND BY 00Z. INGREDIENTS THERE FOR HEAVY RAIN FOR SURE...BUT SINCE NOTHING HAPPENED LAST NIGHT IN THAT AREA NOT COMFORTABLE ISSUING A FLASH FLOOD WATCH QUITE YET AS CONFIDENCE IN EXACT PLACEMENT OF CONVECTION IS STILL NOT HIGH ENOUGH YET DESPITE THE ABOVE DISCUSSION. MIGHT BE BEST TO HANDLE COUNTY TO COUNTY FFW INSTEAD OF JUST BROADBRUSHING A WATCH. TEMPS TODAY ARE TRICKY. AREAS OF MID AND HIGH CLOUDS OVER AREA...AND LOWER CLOUDS DEVELOPED ON QUE RIGHT AFTER 12Z IN OUR MOIST SOUTHEASTERLY FLOW. SOME BREAKS IN THE CLOUDS OVER SOUTHEAST ND INTO CNTRL ND...BUT THICKER CLDS IN NORTHERN AREAS. MAY LOWER TEMPS A TAD...BUT HESISTANT TO DO MUCH AS JUST A LITTLE SUN IS NEEDED TO RAISE TEMPS TO ABOVE 80. && .PREV DISCUSSION... (ISSUED 420 AM CDT SAT AUG 12 2006) DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN W SD WITH A WARM FRONT EXTENDING THROUGH ND ALONG A BIS TO DVL TO HCO LINE. ON KMVX...THE THUNDERSTORM ACTIVITY HAS REMAINED CONFINED TO NE ND...ALONG AND E OF THE WARM FRONT IN THE FEED OF 65+ DEWPOINTS. WHEN COMPARING MODELS...NAM AND GFS SIMILAR WITH SYSTEM EVOLUTION...BUT GFS APPEARS TO HAVE A BETTER HANDLE ON TEMPERATURE PROFILE. THUS...LEANED TOWARD GFS FOR FORECAST. WITH CAP EXPECTED TO INTENSIFY THROUGH THE REMAINDER OF THE NIGHT...ADDITIONAL CONVECTIVE DEVELOPMENT IN THE CURRENT WATCH AREA APPEARS UNLIKELY. WITH BEST THUNDERSTORM ACTIVITY MOVING E OF CURRENT WATCH AREA...WILL ALLOW SEVERE THUNDERSTORM WATCH TO EXPIRE ON TIME. CONSIDERING THAT ANTICIPATED THUNDERSTORM ACTIVITY DID NOT DEVELOP IN MUCH OF E ND...WILL NOT HAVE AS MUCH CLOUD COVER AND SHOULD BE ABLE TO HEAT OUT EARLIER IN THE DAY. WITH THE LOW PRESSURE SYSTEM AND WARM FRONT REMAINING IN VICINITY...AREA IS SET UP NICELY FOR ANOTHER ROUND OF SEVERE WEATHER WHICH COULD DEVELOP BY LATE AFTERNOON. THE LOW AND ASSOCIATED FRONT IS EXPECTED TO MOVE E THROUGH THE AREA ON SAT NIGHT...PROVIDING THE BEST POTENTIAL FOR THUNDERSTORMS AND SEVERE WEATHER. AS A RESULT...INCREASED POPS TO LIKELY AND KEPT SEVERE WORDING IN THE GRIDS. ON SUN...THE LOW PRESSURE SYSTEM MOVES E OF THE AREA WITH HIGH PRESSURE BUILDING IN FROM THE W. HOWEVER...STILL KEPT A LOW POP FOR THUNDERSTORMS DURING THE DAY ON SUN AS THE 500MB TROF SWINGS THROUGH. FOR SUN NIGHT INTO EXTENDED FORECAST...KEPT FORECAST DRY AS HIGH PRESSURE DOMINATES THROUGH WED. OTHERWISE...MINOR CHANGES TO REST OF EXTENDED FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 649 AM CDT SAT AUG 12 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 649 AM CDT SAT AUG 12 2006 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY... PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT. NG
The national radar mosaic for the moment the first event began.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
Numerous large branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530784, 5530785, 5530857, 5530858, 5530859, 5530860, 5530861, 5530862, 5530863, 5530864.